Alert archive / Utah / Flash Flood Warnings in 2015

Flash Flood Warning 29, NWS Salt Lake City, UT

July 2, 2015Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 2, 2015, 6:33 PM MDT for Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2015, 6:33 PM MDT (00:33 UTC)
Expired
Jul 2, 2015, 10:00 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 62 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
3253 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

192 
WGUS55 KSLC 030033
FFWSLC
UTC053-030400-
/O.NEW.KSLC.FF.W.0029.150703T0033Z-150703T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
633 PM MDT THU JUL 2 2015

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WASHINGTON COUNTY IN UTAH...

* UNTIL 1000 PM MDT
    
* AT 628 PM MDT...DOPPLER RADAR INDICATED A NEARLY STATIONARY 
  THUNDERSTORM PRODUCING HEAVY RAIN OVER THE PINE VALLEY MOUNTAINS 
  NEAR THE HEADWATERS OF THE SANTA CLARA RIVER.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  PINE VALLEY MOUNTAIN WILDERNESS AREA...THE UPPER SANTA CLARA RIVER 
  AND THE SURROUNDING TRIBUTARIES DOWNSTREAM TO THE BAKER DAM 
  RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3743 11345 3731 11345 3738 11365 3743 11362

$$
2 follow-up statements
127 
WGUS75 KSLC 030204
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
804 PM MDT THU JUL 2 2015

UTC053-030400-
/O.CON.KSLC.FF.W.0029.000000T0000Z-150703T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
804 PM MDT THU JUL 2 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
CENTRAL WASHINGTON COUNTY...

AT 800 PM MDT...A GAUGE REPORT INDICATED EARLIER THUNDERSTORMS HAVE 
PRODUCED HEAVY RAIN OVER THE WARNED AREA. THESE THUNDERSTORMS HAVE 
DISSIPATED AND ARE NOT EXPECTED TO DEVELOP AGAIN THIS EVENING. HEAVY 
RUNOFF IS LIKELY OCCURRING ACROSS THE WARNED ARE AT THIS TIME.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PINE VALLEY MOUNTAIN WILDERNESS AREA...THE UPPER SANTA CLARA RIVER
AND THE SURROUNDING TRIBUTARIES DOWNSTREAM TO THE BAKER DAM  
RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3743 11345 3731 11345 3738 11365 3743 11362

$$
700 
WGUS75 KSLC 030359
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
959 PM MDT THU JUL 2 2015

UTC053-030405-
/O.EXP.KSLC.FF.W.0029.000000T0000Z-150703T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
959 PM MDT THU JUL 2 2015

...THE FLASH FLOOD WARNING FOR CENTRAL WASHINGTON COUNTY WILL EXPIRE
AT 1000 PM MDT...

THE FLASH FLOOD WARNING FOR CENTRAL WASHINGTON COUNTY HAS BEEN 
ALLOWED TO EXPIRE. RUNOFF FROM EARLIER THUNDERSTORM ACTIVITY HAS 
DECREASED ACROSS THE WARNED AREA. HIGH RUNOFF FLOWS MAY STILL 
EXIST...BUT WILL BE RAPIDLY DECREASING THROUGH THE BALANCE OF THE 
EVENING. 

LAT...LON 3743 11345 3731 11345 3738 11365 3743 11362

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:51 PM MDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 2, 3:51 PM MDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
351 PM MDT THU JUL 2 2015

.SYNOPSIS...HIGH PRESSURE CENTERED ACROSS THE WESTERN GREAT BASIN
WILL REMAIN IN PLACE THROUGH FRIDAY BEFORE SLOWLY SHIFTING EAST
OVER THE WEEKEND. A GRADUAL DRYING TREND CAN BE EXPECTED THROUGH
FRIDAY...THEN INCREASING MOISTURE AND SOMEWHAT COOLER TEMPERATURES
WILL MOVE INTO THE REGION FOR THE WEEKEND INTO EARLY NEXT WEEK.

&&

.SHORT TERM (THROUGH 06Z MONDAY)...A NW-SE ORIENTED MID LEVEL
RIDGE AXIS EXTENDING FROM THE NORTHERN GREAT BASIN OF NV ACROSS
SOUTHERN UT...AND SOUTHEASTWARD INTO NM THIS AFTERNOON WILL MORE
OR LESS REMAIN IN PLACE THROUGH FRIDAY. ALONG AND SOUTH OF THIS
AXIS APPRECIABLE BOUNDARY LAYER MOISTURE REMAINS IN PLACE...AND
COUPLED WITH DAYTIME HEATING HAS ALLOWED SUFFICIENT INSTABILITY TO
SUPPORT SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING LOCALLY
HEAVY RAINFALL ACROSS SOUTHERN UT. UP TO THIS POINT MOST OF THESE
STORMS HAVE REMAINED ANCHORED ON THE HIGHER TERRAIN WHILE
STRUGGLING TO PROPAGATE INTO THE LOWER ELEVATIONS...HOWEVER MAY
SEE A SOUTH OR SOUTHWESTWARD DRIFT WITH TIME WHICH WOULD TAKE THIS
ACTIVITY INTO THE CEDAR CITY...ST GEORGE...ZION AND KANAB AREAS.

MEANWHILE CONVECTION WHICH HAS FIRED OVER THE HIGHER TERRAIN OF
EASTERN NV MAY SPREAD INTO FAR WESTERN UT THROUGH THIS EVENING AND
HAVE INCLUDED A LOW POP IN THIS AREA. OTHERWISE A RELATIVELY DRY
AND STABLE AIRMASS RESIDES OVER THE REMAINDER OF THE FORECAST
AREA.

THIS RIDGE AXIS IS FORECAST TO MOVE LITTLE THROUGH FRIDAY...AND
ALTHOUGH THE MODELS SUGGEST GRADUAL DRYING IN THE FAR SOUTH WOULD
STILL EXPECT TO SEE AT LEAST ISOLATED SHOWERS/THUNDERSTORMS FRIDAY
AFTERNOON. BY SATURDAY THE RIDGE AXIS IS FORECAST TO EXPAND
EASTWARD...AND AS IT DOES SO SHOULD DRAW MOISTURE CURRENTLY IN
PLACE ACROSS NORTHERN NV EASTWARD INTO WESTERN UT BEGINNING LATE
SATURDAY AFTERNOON...AND CONTINUING THROUGH SUNDAY. AS SUCH HAVE
MAINTAINED AN UPWARD TREND IN POPS DURING THIS TIME ALONG WITH A
SLIGHT COOLING TREND SATURDAY INTO SUNDAY GIVEN AN INCREASE IN
MOISTURE/CLOUD COVER.

.LONG TERM (AFTER 06Z MONDAY)...THE RIDGE BUILDS BRIEFLY ON
MONDAY BRINGING WESTERLY FLOW...ABATING PRECIPITATION AND NUDGING
AFTERNOON TEMPERATURES UP SLIGHTLY. THOUGH PW VALUES DROP A BIT
OVER VALLEY LOCATIONS...AMPLE INSTABILITY AND CAPE REMAIN TO
SUPPORT ANOTHER ROUND OF ACTIVE AFTERNOON CONVECTION PRIMARILY
OVER THE HIGHER TERRAIN. WESTERLIES PERSISTS INTO TUESDAY...WITH
THE GFS SHOWING A WEAK UPPER LEVEL SHORTWAVE SLIDING ACROSS THE
UT/ID BORDER...ENCOURAGING ANOTHER ROUND OF AFTERNOON CONVECTION
IN THIS REGION.

DRIER AIR INFILTRATES THE STATE WEDNESDAY INTO THURSDAY AS
SOUTHWEST FLOW PICKS UP STATEWIDE AHEAD OF A CLOSED LOW MOVING
ONTO THE CALIFORNIA COAST. THIS AIRMASS WILL FURTHER TAMP
AFTERNOON CONVECTION...REDUCE RH VALUES AND ALLOW TEMPS TO CLIMB
ABOVE SEASONAL NORMS ONCE AGAIN.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGH THE
EVENING WITH SOME HIGH CLOUDS. WEST TO NORTHWEST WINDS ARE EXPECTED
TO RETURN TO THE SOUTHEAST BETWEEN 03Z AND 05Z.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SEAMAN/VERZELLA/TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 2, 4:52 AM MDT, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
452 AM MDT THU JUL 2 2015

UTZ001>016-019>021-517-518-WYZ021-031300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
452 AM MDT THU JUL 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY
ACROSS MAINLY FAR SOUTHERN UTAH TODAY. STRONG GUSTY
WINDS...LOCALLY HEAVY RAIN AND SMALL HAIL WILL ACCOMPANY THE
THUNDERSTORMS.

TEMPERATURES WILL REMAIN HOT ACROSS THE OUTLOOK AREA. BE ALERT TO
THE HAZARDS OF EXCESSIVE HEAT. THE ADDED STRESS CAN BE
DANGEROUS...PARTICULARLY FOR SENSITIVE INDIVIDUALS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FURTHER DRYING OF THE AIRMASS WILL LEAD TO A DECREASE IN
THUNDERSTORM ACTIVITY FOR FRIDAY. HOWEVER...TEMPERATURES WILL
REMAIN HOT FRIDAY THROUGH SATURDAY.

MOISTURE WILL START TO RETURN TO SOUTHERN AND WESTERN UTAH ON
SATURDAY AND SPREAD THROUGHOUT THE AREA BY SUNDAY. SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF THE OUTLOOK
AREA EARLY NEXT WEEK. TEMPERATURES WILL RETURN TO MORE SEASONAL
LEVELS DUE TO CLOUD COVER AND PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, Jul 2, 4:15 PM MDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
415 PM MDT THU JUL 2 2015

UTZ020-518-022300-
SOUTH CENTRAL UTAH UT-SOUTHERN UTAH MOUNTAINS UT-
415 PM MDT THU JUL 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KANE COUNTY UNTIL
500 PM MDT...

AT 413 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTH OF KANAB. THIS STORM WAS NEARLY
STATIONARY.

PENNY TO NICKEL SIZE HAIL AND WINDS OF 40 TO 55 MPH WILL BE
POSSIBLE. HAIL FALLING ON US-89 SOUTH OF ORDERVILLE WILL IMPACT
TRAVEL.

LOCATIONS IMPACTED INCLUDE...
ORDERVILLE...GLENDALE AND MT CARMEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY
BUILDING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SALT LAKE CITY.

&&

LAT...LON 3703 11257 3728 11271 3742 11228 3718 11212
TIME...MOT...LOC 2213Z 248DEG 4KT 3720 11255

MT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:25 PM MDTAreal Flood AdvisorySLCWashington2 hr

Nearby

Flash Flood Warnings in Utah, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.